How Long Approximately Does It Take For Prozac To Get Out Of Your System?

I have been on Prozac (well, generic fluoxetine, 20 and 40mg) for about 7 or 8 years now. My question is, about how long does it take for it to leave your body? Weeks, months, years? Thanks.

7 thoughts on “How Long Approximately Does It Take For Prozac To Get Out Of Your System?

  1. YA Junkie

    Strange as it may seem, it doesn’t matter if you have been on Prozac for one month or 8 years in terms of how long it will get out of your body. Several pharmacists have confirmed this for me. Pharmacists have almost as much medical training as MDs.
    It is also strange that different sites on the internet give different times for Prozac’s half life and the complete time it takes for Prozac to get COMPLETELY out of your body. Taking an average, it seems that the half life is 3-4 days, which means it would take 21-28 days for it to be competely out of your body.
    However, the plot thickens. There is something called a Prozac metabolite that will stay in your system for approx. 2 or possibly 3 months.
    The good news is that after 3-4 days after stopping Prozac, half of its main ingredient will be out of your system. Then it continues to trickle out of your body in the next 3 weeks or so. I don’t think the remaining metabolite will have much, if any, effect on you physically or mentally.
    Obviously, for more info, consult a pharmacist or your doctor. I have major depression and have taken and tapered off many different drugs. Effexor can be tough to get off of, and the benzodiapanes are the worst. These are anti-anxiety drugs like valium and klonopin.
    You can look at the links below, but they might confuse you more than enlighten you. The bottom line is that almost all of the Prozac will be out of your system in about a month. Anything remaining is probably not that significant, but the metabolite might hang around for another month or two at the most.
    People have different positive or negative reactions to psych meds. However, if you taper off them sensibly, you should be fine. Be well.http://en.wikipedia.org/wiki/Fluoxetinehttp://www.fortunecity.com/campus/psycho…

  2. lil bit

    a month or two
    Prozac exerts its effects longer than any of the other SSRI antidepressants. Prozac itself has a 2-3 day half-life in the system, and one of its active metabolites, norfluoxitine, has a 7 or 8 day half-life. What this means is that once a person starts taking Prozac, it takes about a month for it to build up the body, and once it is stopped, it takes a month or two to completely eliminate it

  3. safety guidelines

    You will test positive for Prozac for up to 3 months. It has what specialists call a “half-life,” it leaves your system gradually, just as it enters your system gradually. Some experts say it binds to receptors and can take a full year to completely leave your body’s cells, like many other drugs. It’s best to wean off slowly anyway, unless you’re going right on another SSRI.
    Prozac works just great for millions of people. Good luck.

  4. Pregnancy Signs

    This is a question for you to ask your doctor.
    Never go off anti depressants without doctor supervision.
    You could dig yourself a very very dark hole.
    My friend went off his medication without doctors supervision (taking same as you mentioned) he flipped out one day for no reason, had no control of himself and ended up back on the pills.
    I am currently easing off of my medication under the supervision of a doctor. And I am thinking it was a bad move now. I am having troubles sleeping etc.
    People think they are OK when on the pills and no longer need them. That’s the whole point of the pills, to make things feel normal and easier.
    Going off them can change that and you can end up where you were before you began the medication.

  5. Stephen

    I have been on prozac since 1988 and every time I try to stay off of them after getting off slowly seems I have to get back on them or i will be so tired.I read in a book by a MD-he said anti depressents are for short term only because once your on them for too long you will never be able to get off-this it what happens to me every times i whin off and after a few month I don’t feel good or have engery and go back on them.That doctor also said if your on them for years it could stop you from getting an erection for life,never has that problem but when having sex it take me a long time to cum and many women end up telling me their hurting.GOD I wished I never took them but it save me when i got on them.I just don’t know what to do anymore-this sucks…